Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Springfield, MO

April 30, 2022Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2022, 1:08 AM CDT for Cherokee County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2022, 1:08 AM CDT (06:08 UTC)
Expired
Apr 30, 2022, 2:15 AM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 10:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:31 AM CDT, 37 minutes earlier.

Area forecast discussion, Apr 30, 12:31 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1231 AM CDT Sat Apr 30 2022

Key Messages:

1. Gusty winds today.

2. Thunderstorms tonight. Some storms could be severe.

3. Additional rounds of showers and storms next week.

.SHORT TERM...(This evening through Saturday morning)
Issued at 108 PM CDT Fri Apr 29 2022

Showers and thunderstorms from this morning have mostly
dissipated, with any lingering systems clearing out of our CWA
later this afternoon. Gusty winds will persist throughout the
afternoon into the overnight hours. We may see some clouds clear
out ahead of an approaching system currently over the central
Plains.

Tonight, strong to severe storms will be possible as a
dryline/cold front pushes through western Kansas into our CWA.
Decent mid-level lapse rates will allow for MUCAPE values in
excess of 2000 J/kg, although the greatest instability axis looks
to remain more over central KS. Additionally, forecast soundings
depict a stout capping inversion due to the presence of an
elevated mixed layer, which may limit discrete supercell
initiation. However, recent CAM guidance suggests an isolated
supercell or two that can break through the cap is possible. A
strengthening mid-level jet and 0-1 km wind shear around 40-45 kt
will allow for some tornado potential across far southeastern KS
and western Missouri, where SPC has expanded its Enhanced risk.
However, given the strong cap, damaging winds and large hail seem
to be the greatest threats with the elevated storms that initiate
along the front. Storms should dissipate by mid-morning as they
enter less favorable air in south-central MO.

.LONG TERM...(Saturday through Friday) Issued at 108 PM CDT Fri
Apr 29 2022

Pleasant conditions are expected for much of the weekend. Drier
air will move in behind Friday night's system as dew points drop
into the mid 40s. Clearing skies will allow temperatures to climb
into the mid to upper 70s. A few showers and storms may redevelop
across SW Missouri late afternoon fueled by daytime heating but
should exit to the east fairly quickly.

Sunday will be much of the same story as Saturday. Expect sunny
skies, low humidity, and high temperatures in the lower to mid
70s.

Showers are possible late Sunday night through Tuesday as a
shortwave trough advects over the High Plains. Southerly winds
will surge moisture and a stalled surface front northward. Current
NBM probabilities are around 40-50% for greater than 1 inch of
rainfall.

Ensembles indicate another shortwave trough ejecting out of the
Rockies by Wednesday afternoon, bringing another chance of some
scattered showers.

There is currently a better signal for more organized convection
in the Thursday/Friday timeframe, although WPC Cluster Analysis
depicts significant ensemble uncertainty in the timing of this
system. Future updates will iron out the timing of these rounds of
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)

Pilots flying in and out of the southwest Missouri airports will
need to monitor the squall line of thunderstorms that is
approaching the region from the northwest.

This activity will bring a sudden wind shift to the northwest,
gusting to 25 or 30 knots at Joplin and Springfield at roughly
2:15 to 2:30am. Heavy rain will cause IFR visibilities, and
lightning strikes are a good bet. We could also experience some
MVFR ceilings with this activity as well.

For the Branson airport, it will take a while for the squall line
to arrive, and it's possible that it will be weaker once it gets
into the Branson area.

These storms will weak and shift out of the region by 5 or 6am,
giving way to fair weather VFR conditions the rest of the weekend.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Cramer
Hazardous weather outlook, Apr 29, 9:40 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
940 PM CDT Fri Apr 29 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010245-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
940 PM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

 Non thunderstorm wind gusts will exceed 35 mph at times into
 tonight over extreme southeast Kansas and the Missouri Ozarks.

 Showers and thunderstorms will impact the area late this evening
 through tonight. Thunderstorms may be severe, mainly along and
 west of Highway 65. The primary severe weather hazard would be
 damaging wind gusts up to 60 mph. A limited risk for quarter
 size hail and a low but non zero tornado threat are possible.

 Heavy rainfall is also expected with thunderstorms. Training
 storms may lead to flooding, mainly along and north of
 Interstate 44 and along and west of Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

 An unsettled pattern returns for late Sunday night into next
 work week. Repeated chances for showers and thunderstorms next
 week could lead to excessive rain and flooding.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening into tonight
 for locations along and west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Apr 29, 10:58 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1058 PM CDT Fri Apr 29 2022

KSZ073-300430-
Bourbon KS-
1058 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of Bourbon County
through 1130 PM CDT...

At 1057 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasanton to near Bronson to near
Humboldt. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Petersburg...
Hammond...                        Devon...
Harding...                        Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.

&&

LAT...LON 3804 9508 3804 9477 3803 9462 3793 9462
      3771 9466 3775 9508
TIME...MOT...LOC 0357Z 269DEG 40KT 3824 9476 3793 9511 3782 9551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Melto
Special weather statement, Apr 30, 12:36 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
1236 AM CDT Sat Apr 30 2022

MOZ055-056-300600-
Benton MO-Morgan MO-
1236 AM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of Benton and Morgan
Counties through 100 AM CDT...

At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithton to near Warsaw. Movement was east
at 90 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Truman State Park...              Truman Lake...
Lake of The Ozarks...             Versailles...
Warsaw...                         Lincoln...
Cole Camp...                      Stover...
Barnett...                        Syracuse...
Gravois Mills...                  Rocky Mount...
Palo Pinto...                     Lakeview Heights...
Florence...                       Brandon...
Crockerville...                   Zora...
Racket...                         Edmonson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and west central Missouri.

&&

LAT...LON 3868 9284 3860 9284 3843 9263 3835 9263
      3835 9269 3824 9270 3822 9301 3827 9307
      3822 9308 3820 9351 3824 9353 3851 9351
      3851 9330 3854 9329 3854 9326 3853 9307
      3869 9306
TIME...MOT...LOC 0536Z 253DEG 76KT 3876 9312 3831 9336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Langfeld
Special weather statement, Apr 30, 12:58 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1258 AM CDT Sat Apr 30 2022

MOZ055>057-068>070-080-081-300630-
Dallas MO-Camden MO-Benton MO-Miller MO-Hickory MO-Laclede MO-
Morgan MO-Pulaski MO-
1258 AM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of eastern Hickory,
northern Dallas, southeastern Benton, Miller, northwestern Laclede,
northwestern Pulaski, Camden and Morgan Counties through 130 AM
CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to 6 miles west of Urbana. Movement
was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake of The Ozarks...             Pomme de Terre Lake...
Lake of The Ozarks State Park...  Pomme De Terre State Park...
Ha Ha Tonka State Park...         Eldon...
Osage Beach...                    Camdenton...
Versailles...                     Village of Four Seasons...
Richland...                       Lake Ozark...
Pittsburg...                      Stover...
Laurie...                         Iberia...
Hermitage...                      Sunrise Beach...
Urbana...                         Saint Elizabeth...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and southwestern Missouri.

&&

LAT...LON 3860 9284 3844 9264 3843 9241 3834 9240
      3834 9229 3832 9225 3834 9222 3833 9219
      3825 9219 3781 9241 3782 9341 3868 9293
      3868 9284
TIME...MOT...LOC 0557Z 264DEG 48KT 3868 9280 3781 9329

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Langfeld

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:36 AM CDTSpecial Weather StatementSGFBenton, Morgan24 min
Apr 30, 12:58 AM CDTSpecial Weather StatementSGFCamden, Hickory, Miller, Morgan32 min
Apr 30, 2:30 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Apr 30, 4:58 AM CDTAreal Flood WarningSGFSt. Clair, Vernon12 hr
Apr 30, 6:04 AM CDTSpecial Weather StatementSGFMorgan26 min
Apr 30, 8:46 AM CDTRiver Flood WarningSGFCedar13 hr
Apr 29, 10:58 PM CDTSpecial Weather StatementSGFBourbon32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.